Over half of patients who are prescribed statins do not see their cholesterol drop to desired levels within two years, according to research published in the journal Heart.
The National Institute of Health Excellence’s (NICE) guidelines include a target of 40% reduction in low density lipoprotein (LDL) levels for patients using statins.
However, a new study shows that 51% of patients had a suboptimal response after 24 months of treatment. Researchers from the University of Nottingham analysed data from 165,411 patients, with an average age of 62 years, who were prescribed statins between 1990 and 2016.
“These findings contribute to the debate on the effectiveness of statin therapy and highlight the need for personalised medicine in lipid management for patients,” the researchers said.
Interestingly, a higher proportion of those patients who recorded a suboptimal response to stains were prescribed lower doses compared to those who recorded an optimal response.
“Although this study suggests that not everyone who is prescribed statins manages to reduce their cholesterol sufficiently, it doesn’t explain why,” said Metin Avkiran, associate medical director at the British Heart Foundation.“It may be that these people have been prescribed low dose or low potency statins, that they are not taking the medication as prescribed, or that they are not responding well to the type of statins that they have been prescribed.”
Healthcare professionals have also warned against taking these findings as evidence that statins are ineffective. “When we prescribe medication, we have to rely on patients to make sure that they take it, both at the recommended dose and for the duration of time that we think will benefit the most,” said Helen Stokes-Lampard, chairwoman of the Royal College of GPs. “There is a substantial body of research showing that statins are safe and effective drugs for most people, and can reduce the risk of heart attacks and stroke, when prescribed appropriately - but controversy remains around their widespread use and their potential side-effects.”